Tornadoes · United States · Arkansas · 2019

EF1 tornado, Wampoo to Parkers Corner, Arkansas, March 9, 2019

From Wampoo to Parkers Corner, this EF1 tornado ran 6.3 miles across Pulaski and Lonoke counties on March 9, 2019, touching down at 10:24 AM CST and reaching 150 yards wide. It killed nobody and injured 2, and did $160,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mphthis tornado

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF1
Date
March 9, 2019
Touchdown
10:24 AM CST (16:24 UTC)
Lifted
10:33 AM CST (16:33 UTC)
On the ground
9 minutes
Path length
6.3 miles (10.2 km)
Path width
150 yards (137 m)
Deaths
0
Injuries
2
Property damage
$160,000
Crop damage
$20,000
Counties
Pulaski and Lonoke counties
Touchdown point
34.601, -92.126
Lift-off point
34.657, -92.038
Record number
1903091024-01

The damage survey

13 damage points were recorded along this path by NWS LZK, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF1. The highest wind the damage implies is 105 mph.

  • Single wide, not attached to foundation, tossed about 100 ft before rolling and falling apart.

Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.

What the Weather Service recorded

A strong storm system brought severe weather to the region on the 9th. Severe thunderstorms produced wind damage and a few tornadoes. In additional to thunderstorms producing damage, non-thunderstorm winds were very strong as the system departed, which also caused damage well behind the thunderstorms.

This tornado destroyed two mobile homes along Scruggs Road, with two injuries occurring in one of these mobile homes. This tornado also severely damaged a metal farm building near the intersection of Tree and Flat Lake Lanes. Some trees were also snapped or blown over. This tornado then continued into Lonoke County.

This tornado continued into Lonoke County from Pulaski County to the southwest. This tornado destroyed another mobile home off of Bobby Jones Road, then progressed northeast uprooting or snapping trees. Near the end of the tornado path, some minor damage was observed to a site-built home off of Stewart Road.

Several metal farm buildings were either damaged or destroyed, along with many power poles snapped. This tornado then continued into Prairie County near the intersection of West Zion Road and County Road 817.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

30 minutes of warning. NWS LZK issued a tornado warning for this county at 15:54 UTC, 30 minutes before the tornado touched down, in force until 16:30 UTC.

The county was under a severe thunderstorm watch, issued at 13:24 UTC and running to 18:26 UTC.

Issued (UTC)ExpiredProductOffice
23:04 UTC12:00 UTCDense Fog AdvisoryLZK
13:24 UTC18:26 UTCSevere Thunderstorm WatchLZK
14:45 UTC15:30 UTCSevere Thunderstorm WarningLZK
15:26 UTC15:46 UTCSevere Thunderstorm WarningLZK
15:40 UTC16:30 UTCSevere Thunderstorm WarningLZK
15:54 UTC16:30 UTCTornado WarningLZK
16:19 UTC16:45 UTCSevere Thunderstorm WarningLZK
16:26 UTC16:43 UTCTornado WarningLZK

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Slight Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 12:58 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the tornado touched down at Mar 9, 5:26 AM CST, 4 hours 58 minutes earlier.

Area forecast discussion, Mar 9, 5:26 AM CST, 4 hours 58 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Little Rock AR
526 AM CST Sat Mar 9 2019

.UPDATE...

Updated to include 12z aviation discussion below.

&&

.AVIATION...

Low ceilings, fog and drizzle will impact most of the area
terminals this morning with rain and thunderstorms expected as a
cold front moves across the area later this morning through the
early afternoon hours. Rapid clearing will take place with VFR
conditions expected from west to east by 17-21z. SW winds will
remain elevated today with gusts over 20-30kts at times. Winds
will relax somewhat and become NW this evening and tonight.

&&

.PREV DISCUSSION...(ISSUED 401 AM CST Sat Mar 9 2019)
SHORT TERM...Today Through Sunday Night

Busy weather day across the region already unfolding as elevated
storms have been developing across areas just to the west of the
state. All observational platforms can be used to identify surface
to upper level features in play for today's setup.

Surface observations locally show a warm front that wreaked havoc on
short term temperature forecasting yesterday and last night
continuing to "waffle" from just north of Mena to Arkadelphia to
between Pine Bluff and Monticello, with drizzle and significantly
reduced vsby to the north. Further west, observations clearly show a
990mb surface low over southeast Colorado with a strong cold
front trailing to its south.

GOES16 IR satellite data shows the H500 trough lifting northeast
across the Southern to Central Plains. This same imagery shows
abundant moisture streaming northward to Minnesota and cooling
cloud tops from TS activity over OK/KS.

Anyway, all of this is to say that things are on track so to speak.
If anything, the timing has sped up which will lead to most of the
activity being just east of a Hardy to Little Rock to Camden line
by 18z. The main concerns haven't changed with hail continuing to
be the main threat across the north and west this morning, with a
transition to damaging winds and isolated tornadoes expected
later in the morning through the early afternoon. High resolution
CAM data continues to show high levels of LLWS as well as
increasing surface/elevated instability. The area of greatest
concern for the most widespread damaging wind threat and isolated
tornadoes continues to be across the southeast half of the state.
All of this activity is expected to be east of the MS river aoa
21z.

Other than the severe threat, as the surface low approaches the area
non-thunderstorm gradient winds will greatly increase. The main
focus for the strongest winds exists across northern Arkansas
southeastward across the Delta. Expect winds to slack off after
sunset with surface high pressure building in and cooler air
spreading across the state. Most of Sunday should be dry, but light
rain is expected to move in from the west during the evening and
overnight hours.

LONG TERM...Monday Through Friday

The period will begin with a large area of high pressure from the
Ohio Valley to the southeast states. That will keep much of the
state dry on Monday, with seasonal temperatures in the forecast.
Meanwhile, a storm system aloft will dig toward Baja California,
with a deep southerly flow developing in the southern Plains. This
could result in a few showers in southern sections of the state by
Monday afternoon/evening.

On Tuesday/Wednesday, the system will head this way, with a warming
trend in the forecast. There will be chances of showers on Tuesday
in northern/western Arkansas. Showers will become widespread on
Wednesday, with areas of heavy rain expected. Isolated thunderstorms
will be possible as well. As far as severe weather, instability
looks marginal at this point, but will keep an eye on the situation.

Some showers will linger in the southeast half of the state on
Thursday, with drier/slightly cooler air arriving on Friday.
Temperatures will be back to seasonal to end the period.

&&

.LZK Watches/Warnings/Advisories...
Dense Fog Advisory until 6 AM CST early this morning FOR
Arkansas-Baxter-Boone-Cleburne-Conway-Faulkner-Fulton-Garland-
Grant-Hot Spring-Independence-Izard-Jackson-Jefferson-Johnson-
Lawrence-Logan-Lonoke-Marion-Monroe-Montgomery-Newton-Perry-Polk-
Pope-Prairie-Pulaski-Randolph-Saline-Scott-Searcy-Sharp-Stone-
Van Buren-White-Woodruff-Yell.

Wind Advisory from 10 AM this morning to 6 PM CST this evening
FOR Arkansas-Baxter-Boone-Cleburne-Fulton-Independence-Izard-
Jackson-Lawrence-Marion-Monroe-Newton-Prairie-Randolph-Searcy-
Sharp-Stone-Van Buren-White-Woodruff.

&&

Aviation...67
Hazardous weather outlook, Mar 9, 4:20 AM CST, 6 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Little Rock AR
420 AM CST Sat Mar 9 2019

ARZ003>008-012>017-021>025-030>034-037>047-052>057-062>069-101100-
Boone-Marion-Baxter-Fulton-Sharp-Randolph-Newton-Searcy-Stone-
Izard-Independence-Lawrence-Johnson-Pope-Van Buren-Cleburne-
Jackson-Logan-Conway-Faulkner-White-Woodruff-Scott-Yell-Perry-
Polk-Montgomery-Garland-Saline-Pulaski-Lonoke-Prairie-Monroe-Pike-
Clark-Hot Spring-Grant-Jefferson-Arkansas-Dallas-Cleveland-
Lincoln-Desha-Ouachita-Calhoun-Bradley-Drew-
420 AM CST Sat Mar 9 2019

This Hazardous Weather Outlook is for a Large Part of Arkansas.

.DAY ONE...Today and Tonight

Areas of dense fog will reduce visibilities to less than a half of
mile across much of northern and central Arkansas through Saturday
morning.

Thunderstorms, some of which may be severe, will be possible
across western and northern portions of the state Saturday
morning. The main threat with these storms would be large hail.
Additional strong to severe thunderstorms will be possible across
the state through the early afternoon hours.

At this time, the greatest threat for severe thunderstorms during
the day Saturday will be across the southeast half of the state.
Damaging winds and a few tornadoes will be the primary hazards
from later in the morning through early afternoon. Strong south
to southwesterly winds will also be seen on Saturday, ahead of an
approaching cold front. Non-thunderstorm wind gusts could exceed
40 mph in some places.

.DAYS TWO THROUGH SEVEN...Sunday Through Friday

Showers and thunderstorms will spread across the region on
Wednesday, with areas of heavy rain expected. Some storms may be
strong as well.

Through Wednesday, parts of the state could pick up two to three
inches of rain. This could worsen ongoing river flooding.

.Spotter Information Statement...

Spotter Activation May Be Needed Through Saturday Afternoon.

&&

Visit NWS Little Rock on the web. Go to http://weather.gov/lzk.

67/46

In the hours before

Local storm report, Mar 9, 8:34 AM CST, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
834 AM CST SAT MAR 9 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 AM     TSTM WND DMG     LAMAR                   35.44N 93.39W
03/09/2019                   JOHNSON            AR   EMERGENCY MNGR

            TREES DOWN IN LAMAR. EMERGENCY MANAGER REPORTS DAMAGE
            CONSISTENT WITH 60 MPH WINDS.

&&

JGOUDS
Local storm report, Mar 9, 8:35 AM CST, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
835 AM CST SAT MAR 9 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 AM     TSTM WND DMG     KNOXVILLE               35.38N 93.36W
03/09/2019                   JOHNSON            AR   EMERGENCY MNGR

            TREES DOWN IN KNOXVILLE. EMERGENCY MANAGER REPORTS DAMAGE
            CONSISTENT WITH 60 MPH WINDS.

&&

JGOUDS
Local storm report, Mar 9, 9:15 AM CST, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
915 AM CST SAT MAR 9 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0755 AM     TSTM WND DMG     3 N DOVER               35.45N 93.11W
03/09/2019                   POPE               AR   SOCIAL MEDIA

            TREE DOWN AND TRUCK BLOWN OFF THE ROAD NORTH OF DOVER.
            ALSO A REPORT OF A SHED BLOWN ONTO A CAR AND A TREE
            LEANING OVER A HOUSE.

&&

JGOUDS
Local storm report, Mar 9, 9:44 AM CST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
944 AM CST SAT MAR 9 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0920 AM     TSTM WND GST     VILONIA                 35.08N 92.21W
03/09/2019  E60 MPH          FAULKNER           AR   PUBLIC

            PUBLIC REPORTS OF WIND GUSTS UP TO 60 MPH.

&&

JGOUDS
Local storm report, Mar 9, 9:46 AM CST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
946 AM CST SAT MAR 9 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0810 AM     TSTM WND DMG     CADDO GAP               34.40N 93.62W
03/09/2019                   MONTGOMERY         AR   SOCIAL MEDIA

            TRACTOR SHED DESTROYED IN CADDO GAP.

&&

JGOUDS
Local storm report, Mar 9, 10:23 AM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
1023 AM CST SAT MAR 9 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1011 AM     TSTM WND DMG     2 E CATO                34.93N 92.23W
03/09/2019                   PULASKI            AR   AMATEUR RADIO

            SMALL LIMBS REPORTED DOWN. WINDS ESTIMATED TO BE 50 MPH.

&&

JGOUDS

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Little Rock, AR (KBYH), 12:00Z

4.4 hours before the tornado, 196 km from the path. March 9, 2019.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2019-03-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 313 joules per kilogram, CIN -148, lifted condensation level 477 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Little Rock, AR at 12:00Z on 2019-03-09The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 313 square meters per square second, 0 to 6 km bulk shear 61 knots.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
313 J/kg
Mixed-layer CIN
-148 J/kg
Surface CAPE
0 J/kg
Mixed-layer LCL
477 m above ground
0-6 km bulk shear
61 kt
0-1 km bulk shear
50 kt
0-1 km storm-relative helicity
313 m²/s²
0-3 km storm-relative helicity
287 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.7
0-3 km lapse rate
1.0 K/km

Open this sounding in Storm Lab

Little Rock, AR (KBYH), 00:00Z

7.6 hours after it, 196 km from the path. March 10, 2019.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2019-03-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 0 joules per kilogram, CIN -85697, lifted condensation level 3101 meters above ground. Wind barbs in knots down the right edge.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Little Rock, AR at 00:00Z on 2019-03-10The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 149 square meters per square second, 0 to 6 km bulk shear 56 knots.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
-85697 J/kg
Surface CAPE
0 J/kg
Mixed-layer LCL
3101 m above ground
0-6 km bulk shear
56 kt
0-1 km bulk shear
23 kt
0-1 km storm-relative helicity
149 m²/s²
0-3 km storm-relative helicity
174 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
6.3 K/km

Open this sounding in Storm Lab

The radar

The Little Rock radar (KLZK), 28 km away, was scanning. The volume nearest the touchdown began at 16:23 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
14:47 UTCTSTM WND DMG2 Ne Chenal ValleyPulaski, ARSOME LARGE BRANCHES WERE BROKEN OFF SEVERAL TREES IN THE AREA.
15:20 UTCTSTM WND GST 60ViloniaFaulkner, ARPUBLIC REPORTS OF WIND GUSTS UP TO 60 MPH.
16:02 UTCTSTM WND DMGSherwoodPulaski, ARSNAPPED POWER POLE ON KIEHL AVENUE.
16:11 UTCTSTM WND DMG2 E CatoPulaski, ARSMALL LIMBS REPORTED DOWN. WINDS ESTIMATED TO BE 50 MPH.
16:23 UTCTORNADOEstesPulaski, AR*** 2 INJ *** THE NWS IN LITTLE ROCK SURVEYED A TORNADO THAT STARTED IN FAR SOUTHEAST PULASKI COUNTY AND NORTHEAST INTO SOUTHWEST LONOKE COUNTY. THE TORNADO TRAVELED ALONG A 6.4 MILE PATH, AND WAS 150 YARDS AT ITS WIDEST
16:25 UTCTSTM WND DMG1 E EstesPulaski, ARHOUSE FLIPPED AND DESTROYED ON SCRUGGS ROAD. TWO MINOR INJURIES REPORTED.
16:25 UTCTSTM WND DMG4 S ScottLonoke, ARTREES AND POWERLINES DOWN.
16:29 UTCTSTM WND DMGToltec Mounds State ParLonoke, ARTREES AND A FLAG POLE BLOWN OVER AT THE PARK.
16:53 UTCTORNADO5 Se CarlislePrairie, ARTORNADO CONFIRMED BY VIDEO.
17:06 UTCTORNADO1 N SlovakPrairie, ARTORNADO CONFIRMED BY VIDEO NORTH OF SLOVAK.
17:07 UTCTSTM WND DMGDe Valls BluffPrairie, ARSCATTERED WIND DAMAGE NEAR AND AROUND DE VALLS BLUFF, PRIMARILY BROKEN/DOWNED POWER POLES.

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2019 tornado in ArkansasEvery tornado in Arkansas since 1950Warnings in force in Arkansas nowThe forecast where you are

The other tornadoes of March 9, 2019

11 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
March 97:38 AM CSTEF0Dallas, TX1.7100$10,000
March 910:45 AM CSTEF1Caddo Parish, LA8.5100$125,000
March 910:48 AM CSTEF1Lonoke, AR10.8300$310,000
March 910:57 AM CSTEF1Lonoke, AR5.2100$30,000
March 911:13 AM CSTEF1Bossier Parish, LA2.9100$25,000
March 911:24 AM CSTEF1Webster Parish, LA0.875$150,000
March 92:31 PM CSTEF0Tippah, MS0.050
March 92:36 PM CSTEF0Tippah, MS3.1100$250,000
March 93:26 PM CSTEF0Hardin, TN0.350
March 95:16 PM CSTEF1Tishomingo, MS2.2250$1.5 million
March 95:17 PM CSTEF0Montgomery, MS0.425$7,000

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.